Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS Flagstaff, AZ

August 5, 2016Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2016, 5:20 PM MST for Apache County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2016, 5:20 PM MST (00:20 UTC)
Expired
Aug 5, 2016, 7:15 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:45 PM MSTFLASH FLOODMilepost 435 On Hwy 1, AZCORRECTED FOR EVENT TYPE. REPORTS OF WATER ON HWY 160 BETWEEN MILE POST 432 TO 445. DEBRIS ON ROAD REPORTED NEAR MEXICAN WATER. EVENT TIME ESTIMATED.
Aug 5, 5:45 PM MSTHEAVY RAIN 0Milepost 435 On Hwy 1, AZREPORTS OF WATER ON HWY 160 BETWEEN MILE POST 432 TO 445. DEBRIS ON ROAD REPORTED NEAR MEXICAN WATER. EVENT TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS55 KFGZ 060020
FFWFGZ
AZC001-060215-
/O.NEW.KFGZ.FF.W.0042.160806T0020Z-160806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APACHE COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 715 PM MST

* AT 519 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MEXICAN WATER AND DENNEHOTSO. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WILLOW SPRING
WASH...TYENDE CREEK...LAGUNA CREEK...HOSTEEN TSO WASH...CHINLE
WASH...WALKER CREEK AND CHINLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3675 10961 3677 10995 3686 10999 3700 10992
      3700 10952

$$

MCS
2 follow-up statements
529 
WGUS75 KFGZ 060126
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
626 PM MST FRI AUG 5 2016

AZC001-060215-
/O.CON.KFGZ.FF.W.0042.000000T0000Z-160806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
626 PM MST FRI AUG 5 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
APACHE COUNTY...

AT 624 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS EXITED THE
AREA WITH ONLY LIGHT RAIN CONTINUING. RUNOFF FROM EARLIER HEAVY RAIN
IS EXPECTED TO CAUSE FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MEXICAN WATER AND DENNEHOTSO. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WILLOW SPRING
WASH...TYENDE CREEK...LAGUNA CREEK...HOSTEEN TSO WASH...CHINLE
WASH...WALKER CREEK AND CHINLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3675 10961 3677 10995 3686 10999 3700 10992
      3700 10952

$$

MCS
805 
WGUS75 KFGZ 060210
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 PM MST FRI AUG 5 2016

AZC001-060218-
/O.EXP.KFGZ.FF.W.0042.000000T0000Z-160806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
710 PM MST FRI AUG 5 2016

...THE FLASH FLOOD WARNING FOR APACHE COUNTY WILL EXPIRE AT 715 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3675 10961 3677 10995 3686 10999 3700 10992
      3700 10952

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:05 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 5, 4:05 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
405 PM MST FRI AUG 5 2016

.SYNOPSIS...Widespread showers and thunderstorms will move through
the Four Corners region through this evening. Beginning Saturday,
a slow drying trend will cause decreasing chances for showers and
thunderstorms into early next week.

&&

.DISCUSSION...
Robust morning convective activity over the Phoenix area likely at
least partially forced by a mesoscale short wave trough over
southwestern AZ has continued northeastward through the day today.
Widespread rainfall has now moved into northeast Arizona, largely
north of Interstate 40 with isolated/scattered activity back over
Yavapai/western Coconino counties. Differences in timing/placement
details have been there, but successive runs of the HRRR have made
fairly good forecasts of the general northeastward movement of
storms from PHX up through northeast AZ today. Expect most of
this activity to exit our forecast area by around 10-11 pm MST, so
the Flash Flood Watch should expire on time.

Saturday begins a downward trend in coverage/rainfall rates from
convective activity over northern Arizona. Rain is a possibility
anywhere on Saturday, but most likely from about I-17/US 89 east.
A slow and steady decrease in storm coverage is expected to
continue through Sunday, with precipitable water values early next
week expected to be below 0.75" over most of northern Arizona
according to the GEFS ensemble mean.

An increase in thunderstorm activity is a possibility around the
middle to the end of next week.

&&

.AVIATION...For the 00Z package...SCT SHRA/TSRA with ISOLD MVFR/IFR
conditions decreasing in coverage and intensity after 03-05z. The
greatest coverage will be over far northeastern AZ. ISOLD/SCT
-SHRA/-TSRA will continue overnight. ISOLD- SCT SHRA/TSRA with
ISOLD MVFR/IFR conditions will develop again after 17Z. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ005-
009>011-039-040.

&&

PUBLIC...AT
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 10:02 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST FRI AUG 5 2016

AZZ004>018-037>040-060730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1002 AM MST FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. LOCALIZED FLOODING IS THE
PRIMARY HAZARD. A CLUSTER OF STORMS CURRENTLY OVER THE PHOENIX AREA
SUPPORTED BY AN UPPER LEVEL DISTURBANCE MAY AFFECT NORTHEASTERN
ARIZONA BY LATE THIS AFTERNOON...WHERE RECENT RAINS HAVE LEFT SOILS
SATURATED. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. SEE
PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRYING TREND IS FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK. AN
UPTICK IN THUNDERSTORM ACTIVITY IS POSSIBLE ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 2:22 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST FRI AUG 5 2016

AZZ008-037-052145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
222 PM MST FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

AT 222 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF PAULDEN...OR 11 MILES NORTH OF CHINO VALLEY...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAULDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3491 11262 3501 11244 3488 11230 3476 11254
TIME...MOT...LOC 2122Z 313DEG 10KT 3492 11249

MOTTICE
Special weather statement, Aug 5, 5:10 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST FRI AUG 5 2016

AZZ008-037-060045-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
510 PM MST FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 545 PM
MST...

AT 510 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTHEAST OF BAGDAD...OR 27 MILES WEST OF CHINO VALLEY...MOVING
EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3476 11299 3489 11302 3497 11282 3472 11276
TIME...MOT...LOC 0010Z 261DEG 8KT 3484 11292

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:10 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 5, 6:09 PM MSTSpecial Weather StatementFGZYavapai36 min
Aug 5, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 6, 11:33 AM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 6, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino17 min
Aug 6, 2:59 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:14 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:45 PM MSTSpecial Weather StatementFGZYavapai30 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.